Antidepressant Overdose Risks

Antidepressant Overdose Risks

One of the most alarming misconceptions about prescription medications is that they are completely safe to take, regardless of how many pills are taken. The truth is that even the most benign over-the-counter headache relief pills can be dangerous and carry the potential for a drug overdose. An antidepressant overdose may not be the first type of drug overdose you consider when thinking about drug overdoses, but the fact that it is a beneficial drug does not exclude it from carrying risks.

Your Risks for an Antidepressant Overdose

Your risks for an antidepressant overdose will be minimal if your antidepressants are taken per the instructions of the prescribing physician. Maintaining routine visits to your doctor and therapist also greatly help keep your medication levels and overall emotional well-being in balance.

Without routine appointments, you may find that the antidepressant is not working well for you. Not all antidepressants work well for each person receiving depression help; some may require dosage adjustments or you may discover that an outright different medication might present less side-effects.

Some patients may self-medicated by opting to increase or decrease their dosage without consulting a physician. This can happen if they feel they aren’t getting better fast enough, which can be incredibly risky. An antidepressant overdose could also be a cry for additional depression help if the person was attempting suicide, which makes the situation time-sensitive.

Regardless of your reasons, it is never advisable to modify your prescribed antidepressant dose without the express guidance of your treating physician.

Those who are not keeping up with their depression medication regularly could find themselves becoming increasingly depressed, and may rely on the antidepressants and other substances more often as they attempt to self-medicate. These individuals can find themselves at a high risk for not only an antidepressant overdose but also a risky drug interaction that could lead to a drug overdose.

The Signs of Antidepressant Overdose

Because there are many different forms of antidepressants, the signs of an antidepressant overdose can vary, based upon which drugs were taken, how much of the drug was taken, and whether the drugs were taken with alcohol or other drugs.

The initial signs of a drug overdose could develop within a few short hours of consuming the antidepressants, and could include the following:

  • Drowsiness
  • Dry mouth
  • Nausea
  • Vomiting
  • Rapid heartbeat
  • Confusion
  • Disorientation

These symptoms can escalate and accelerate, particularly if other drugs or alcohol are consumed at the same time. This can lead to respiratory distress, heart attack, coma, and can even be fatal.

Find a Drug Rehabilitation Center Offering Depression Help

To verify your insurance coverage for depression and find a drug rehab program that will provide effective depression help for yourself or a loved one, please call our toll-free helpline. Calls are confidential and judgment-free.

Finding a drug rehab that also offers depression treatment can help you avoid future overdoses and get you back on the road to a healthy and happy life.